Iowa, 2021

Hail in Iowa, July 8 to 9, 2021

July 8 to 9, 2021 · NWS FSD · 4 events in 2 counties and zones

Several elevated supercells developed in a high shear/moderate CAPE environment as the low-level jet increased during the late evening and early overnight hours. Large hail was the primary outcome from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Several elevated supercells developed in a high shear/moderate CAPE environment as the low-level jet increased during the late evening and early overnight hours. Large hail was the primary outcome from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 9:36 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 8, 9:36 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1036 PM CDT Thu Jul 8 2021

.SHORT TERM...(This Evening through Friday)
Issued at 245 PM CDT Thu Jul 8 2021

Forecast Highlights:

1. Thunderstorm risks grow later this evening and overnight.
2. Isolated-scattered severe weather risks will be possible.
3. More conditional severe weather risk late Friday with rain into
Saturday.
4. Dry and warmer through the middle of next week.

THIS AFTERNOON: Subsidence behind departing upper wave will keep the
area dry into the early evening.  Warmer air is just starting to
nudge northeast into the southern portions of South Dakota, but
temperatures have trended slightly cooler. To the northwest,
seeing narrow corridor of ACCAS across southwest North Dakota into
northern South Dakota. This activity will slide southeast by mid-
evening and should produce anything more than showers initially.

Tonight: There is still an outside risk of an isolated storm over
western South Dakota, but generally feel we'll need to keep a closer
eye on two areas tonight. First will be development of surface based
activity over western North Dakota and far northwestern South Dakota
later this afternoon.  There are some signs that as this activity
develops, it may fail to remain surface based as it crosses into a
much higher MLCIN environment near the Missouri River, but it
could remain strong to severe in an elevated environment,
translating along the MO River Valley very late this evening. The
greatest risk would be hail hail up to half dollar size and a low
end potential for 60 mph winds that can punch through the stable
layer.

Perhaps the biggest concern tonight will be with the development of
a strong LLJ pushing northeast after 03Z as shortwave energy pushes
southeast across North Dakota. Increasing isentropic lift ahead
of this wave will aid in further developing ACCAS that travels
southeast later today. The elevated environment will support
1500- 2000 J/KG MUCAPE, mid-lvl lapse rates approaching 7.5 C/KM, and
effective shear of 35 to 40 knots, so there is an increased
potential for isolated to scattered elevated supercells with golf
ball hail potential. The axis of greatest risk would fall from
Huron to Sioux Falls to Storm Lake and areas northeast. The
greatest threat timing could be from 10pm to 6am.

Friday:  As we say this morning, shortwave energy will move
southeast during the morning through the Minnesota River Valley and
will keep an axis of precipitation across the Buffalo Ridge areas
through at least mid morning. Rainfall along a narrow corridor may
average 0.50-1" but you could see a localized 2" rain amount. Cloud
cover and cooler east winds may keep temperatures in the 70s to
lower 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Jul 8 2021

Friday Night: Still less certainty on our severe weather risks
Friday night into Saturday morning.  With initial shortwave
traveling into Iowa in the afternoon and developing quickly through
the middle of the day, this could place the CWA in an area of
subsidence through the evening.  Secondary troughing moving through
Wyoming and western Nebraska is a bit delayed and may drop slightly
southwest of the CWA, and this could effectively shove the
surface boundary away from the area and even nudge the elevated
instability axis far enough away that any MCS development could be
south of the area. Still quite a bit of uncertainty on this
setup, but as of right now the greatest risks may be south of the
Missouri River.

Saturday: Latest guidance supports the greatest rain chances south
of I-90 on Saturday as the upper wave wobbles and deepens over the
mid-Missouri River valley.  PWAT values will be elevated, and we
could see some moderate rainfall over northwest Iowa and adjacent
areas. Temperatures are expected to be quite cool with highs in the
70s.

Sunday: Watch out for minor fog/stratus  development within the
surface ridge axis early Sunday morning, otherwise the day should
remain quiet. High temperatures climb into the 70s to lower 80s.

Monday-Tuesday:   Caught in the mid-lvl ridge axis behind the
departing upper trough, and incoming trough over the Pacific
Northwest, we'll have quiet conditions to start the new week.
Temperatures climb back to near seasonal normals.

Wednesday-Thursday: Another upper trough will sweep through the area
during the Wednesday timeframe, bringing low end severe weather
risks and perhaps more beneficial rainfall.  Temperatures again
remain near to slightly below seasonal normals.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1031 PM CDT Thu Jul 8 2021

Scattered showers and thunderstorms are expected to develop across
the area tonight, and some could be severe with large hail and
strong winds. Thunderstorms will diminish by Friday morning.
MVFR/IFR stratus will develop over portions of the area overnight,
lingering into Friday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Jul 8, 8:17 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
917 PM CDT Thu Jul 8 2021

SDZ038-050-052-053-057>060-063>065-068-100230-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
917 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Thunderstorms may develop across the area tonight. If they do develop
they will likely become severe. The main threats would be ping pong
size hail and wind gusts to 75 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms will be possible again Friday evening and
night with isolated severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-100230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Union-
917 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible later tonight into early
Friday morning. A few of these storms could become severe with hail
to the size of half dollars and wind gusts of 50 to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday evening into
Saturday. There is a low chance for severe weather during this
time with the better chances closer to the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 8, 10:35 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             4 S PARKSTON            43.34N 97.99W
07/08/2021  M1.00 INCH       HUTCHINSON         SD   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL
            ALONG WITH 0.25 INCHES OF RAIN.

&&

SSC
Local storm report, Jul 8, 10:37 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             2 SSE FREEMAN           43.33N 97.42W
07/08/2021  E1.25 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            HEAVY RAIN AND HAIL UP TO SIZE OF HALF
            DOLLARS.

&&

TRM
Local storm report, Jul 8, 10:38 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             FREEMAN                 43.35N 97.43W
07/08/2021  E0.88 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            HEAVY RAIN AND NICKEL SIZED HAIL.

&&

TRM
Local storm report, Jul 8, 11:05 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             FREEMAN                 43.35N 97.43W
07/08/2021  E1.50 INCH       HUTCHINSON         SD   PUBLIC

            SOCIAL MEDIA REPORT OF PING PONG SIZED HAIL.

&&

SSC
Local storm report, Jul 8, 11:07 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             3 ESE FREEMAN           43.33N 97.37W
07/08/2021  E1.25 INCH       TURNER             SD   TRAINED SPOTTER

            LOTS OF HALF DOLLAR SIZED HAIL STRIPPED THE
            CORN ALONG 280TH STREET VERY BADLY.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Plymouth

When
July 8, 11:29 PM CST to 11:31 PM CST
Where
Plymouth County, 3.49 mi N of Neptune
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -96.160

Hail, Plymouth

When
July 8, 11:31 PM CST to 11:33 PM CST
Where
Plymouth County, 3.49 mi N of Neptune
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -96.160

Hail, Sioux

When
July 9, 12:22 AM CST to 12:24 AM CST
Where
Sioux County, 4.15 mi N of Hawarden
Measured
1 in hail
Reported by
Social Media
Coordinates
43.060, -96.470

Hail, Sioux

When
July 9, 1:17 AM CST to 1:19 AM CST
Where
Sioux County, 4.27 mi NNE of Hawarden
Measured
1 in hail
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
43.060, -96.450

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977448, 977449, 977450, 977451.